Kansas, 2015

Tornadoes and Hail in Kansas, April 24, 2015

April 24, 2015 · NWS DDC · 13 events in 3 counties and zones

A slowly advancing warm front in an unstable atmosphere helped support deep convection. Several long lived supercell storms were capable of producing large hail and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slowly advancing warm front in an unstable atmosphere helped support deep convection. Several long lived supercell storms were capable of producing large hail and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 12:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 24, 12:11 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT FRI APR 24 2015

...UPDATED LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1234 PM CDT FRI APR 24 2015

THE SHORT-FUSE SEVERE WEATHER COMPOSITE AT MIDDAY WAS SHOWING A
THREAT AREA STARTING TO DEVELOP ALONG THE SLOWLY NORTHWARD ADVANCING
WARM FRONT ACROSS WEST-CENTRAL KANSAS. SURFACE-BASED CAPE WAS
APPROACHING 1000 J/KG PER LAPS ANALYSIS AS OF 16Z. A SYNOPTIC DRY
INTRUSION/DRYLINE WILL CONTINUE TO ADVANCE NORTHEASTWARD, SHUNTING
THE SURFACE-BASED INGREDIENTS FOR SEVERE THUNDERSTORMS UP TOWARD THE
I-70 CORRIDOR. BY 21Z, THE HRRR INDICATES DEEP MOIST CONVECTION
DEVELOPING ALONG THE WARM FRONT BY 20-21Z. THERE SHOULD BE PRETTY
GOOD LOW LEVEL SHEAR ALONG THE FRONT WITH AMPLE STREAMWISE VORTICITY
TO INGEST INTO AN INCIPIENT SUPERCELL STORM. THE HRRR HAS SHOWN A
PERSISTENT LONG-TRACK UPDRAFT HELICITY SIGNAL, WHICH WOULD SUPPORT A
FAIRLY LONG-LIVED SUPERCELL THUNDERSTORM. IT CERTAINLY APPEARS THE
BEST TORNADO THREAT WILL BE UP ALONG THE FRONT ALONG THE I-70
CORRIDOR, WITH THE MOST VIGOROUS SURFACE-BASED STORMS EXITING OUR
AREA OF RESPONSIBILITY (EAST OF ELLIS AND RUSH COUNTY) BY AS SOON AS
23Z. WE WILL HAVE TO WATCH THE BENT-BACK REGION OF ENHANCED
CAPE/MOISTURE WESTWARD ALONG I-70 FOR FUTURE GROWTH OF DEEP MOIST
CONVECTION AS SOME OF THE LATEST RUNS OF THE HRRR SUGGEST. THERE
WILL LIKELY BE A LOCALIZED HEAVY RAIN RISK ALONG THE FRONT UP THERE
SHOULD THE HRRR PAN OUT. THE SHORTWAVE TROUGH WILL QUICKLY EXIT THE
SOUTHWEST KANSAS REGION BY LATE EVENING WITH SOME WESTERLY LOW LEVEL
MOMENTUM FINALLY PUSHING INTO OUR REGION ESPECIALLY AFTER 06Z
TONIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 111 PM CDT FRI APR 24 2015

BY THE BEGINNING OF THE EXTENDED PERIOD, AN UPPER TROUGH WILL BE BE
DEEPENING OVER THE WESTERN STATES THANKS TO A 120+ KNOT JET LOCATED
ON THE WEST SIDE OF THE TROUGH. THIS TROUGH WILL CONTINUE TO DEEPEN
AND CLOSE OFF INTO AN UPPER LOW OVER NEW MEXICO ON SUNDAY BEFORE
MOVING OUT ACROSS THE SOUTHERN PLAINS EARLY NEXT WEEK. AS THE TROUGH
AND LOW DEVELOP, LOW PRESSURE OVER EASTERN COLORADO WILL DROP SOUTH
INTO THE TEXAS PANHANDLE WHILE A COOL FRONT DROPS SOUTH ACROSS
WESTERN KANSAS SATURDAY NIGHT. COOL AND MOIST LOW LEVEL EASTERLY
FLOW WILL DEVELOP OVER SOUTHWEST KANSAS BEHIND THE FRONT. THIS WILL
LEAD TO CLOUDY AND COOLER CONDITIONS ALONG WITH INCREASING CHANCES
FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS LATE SUNDAY THROUGH THE
EARLY PART OF NEXT WEEK.

THE MEDIUM RANGE MODELS HAVE BEEN HOLDING ON TO THEIR RESPECTIVE
SOLUTIONS REGARDING THE TRACK OF THE UPPER LOW AS IT MOVES OUT
THROUGH THE SOUTHERN PLAINS MONDAY AND TUESDAY. THE TRACK OF THE LOW
WILL HAVE AN IMPACT ON PRECIPITATION CHANCES AND RAINFALL AMOUNTS
ACROSS SOUTHWEST KANSAS. THE GFS CONTINUES TO BE FARTHEST NORTH WITH
ITS TRACK ACROSS THE TEXAS PANHANDLE THROUGH OKLAHOMA INTO MISSOURI.
THIS MODEL IS SHOWING DECENT RAINFALL ACROSS MUCH OF CENTRAL AND
SOUTHWEST KANSAS. BOTH THE ECMWF AND CANADIAN MODELS TRACK THE UPPER
LOW OUT ACROSS WESTERN AND NORTHERN TEXAS INTO ARKANSAS AND HAVE THE
BEST RAINFALL AMOUNTS CONFINED TO AREAS ALONG AND JUST NORTH OF THE
OKLAHOMA BORDER. THE CURRENT FORECAST THROUGH MONDAY LOOKS
REASONABLE WITH LIKELY POPS NEAR THE OKLAHOMA BORDER THAT DIMINISH
FARTHER NORTH AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS.

GIVEN THE CLOUDY, COOL AND MOIST CONDITIONS THAT DEVELOP, HIGH
TEMPERATURES ON SUNDAY AND MONDAY WILL LIKELY NOT GET OUT OF THE 50S
IN MANY LOCATIONS ESPECIALLY ON MONDAY.

THE REMAINDER OF THE EXTENDED PERIOD SHOULD SEE DRIER AND WARMER
WEATHER RETURNING AS UPPER LEVEL RIDGING BUILDS BACK OVER THE
CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1234 PM CDT FRI APR 24 2015

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE COMMON
ACROSS SOUTHWEST KANSAS FROM MID AFTERNOON THROUGH LATE THIS
EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE CONFINED TO THE
HYS TERMINAL, WHERE WE WILL GO WITH A 2-HR TEMPO GROUP OF SEVERE
THUNDERSTORMS INCLUDING HAIL, WITH FAIRLY HIGH CONFIDENCE OF
OCCURRENCE BASED ON RUN-TO-RUN CONTINUITY FROM THE HRRR MODEL OF A
SUPERCELL ALONG THE WARM FRONT. AT GCK AND DDC, THUNDERSTORMS WILL
BE IN THE VICINITY ANY TIME AFTER 21Z AND CONTINUING THROUGH MID-
EVENING, WITH THE PRECIPITATION MODE BECOMING MORE SHOWERY BY MID TO
LATE EVENING PRIOR TO ENDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  79  48  62 /  60  10  10  20
GCK  48  78  48  57 /  40  10  10  30
EHA  48  79  47  68 /  20  10  10  30
LBL  49  81  48  68 /  40  10  10  30
HYS  51  73  46  58 /  60  10  20  20
P28  53  81  52  68 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...UMSCHEID
LONG TERM...GERARD
AVIATION...UMSCHEID
Hazardous weather outlook, Apr 24, 5:43 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
643 AM CDT FRI APR 24 2015

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
643 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

  HAZARDS WEATHER RISK...

  FRIDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM EAST OF A
DIGHTON TO DODGE CITY TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 24, 2:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM MDT FRI APR 24 2015

KSZ061-242115-
HAMILTON KS-
238 PM MDT FRI APR 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
315 PM MDT...

AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE.

LAT...LON 3791 10204 3810 10174 3774 10159 3774 10203
      3776 10204
TIME...MOT...LOC 2037Z 239DEG 18KT 3782 10198

GERARD

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 6 hail. Local standard time, as filed.

Hail, Ellis

When
April 24, 3:00 PM CST
Where
Ellis County, 4.07 mi NNE of Hog Back
Measured
1.75 in hail
Reported by
Public
Coordinates
38.970, -99.460

Tornado, Ellis

When
April 24, 3:56 PM CST to 3:57 PM CST
Where
Ellis County, 4.06 mi NNW of Emmeram to 3.91 mi NNW of Emmeram
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.021, -99.168

The initial ground contact was brief and weak.

Tornado, Ellis

When
April 24, 4:00 PM CST to 4:02 PM CST
Where
Ellis County, 3.46 mi NNE of Emmeram to 4.18 mi NNE of Emmeram
Rating
EF0
Path length
0.79 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.018, -99.113

This was an apparent weak circulation under a large wall cloud.

Tornado, Ellis

When
April 24, 4:02 PM CST to 4:08 PM CST
Where
Ellis County, 3.78 mi NNE of Emmeram to 6.24 mi NE of Emmeram
Rating
EF0
Path length
3.02 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.022, -99.109

No damage was observed from this tornado although there could have been some tree damage that was unacceptable to a survey.

Hail, Ellis

When
April 24, 4:04 PM CST
Where
Ellis County, 3.45 mi N of Emmeram
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -99.130

Hail, Ellis

When
April 24, 4:13 PM CST
Where
Ellis County, 5.75 mi ESE of Turkville
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.070, -99.080

Tornado, Scott

When
April 24, 4:24 PM CST to 4:34 PM CST
Where
Scott County, 12.26 mi SSW of Modoc to 11.89 mi WSW of Shallow Water
Rating
EF0
Path length
0.67 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.306, -101.127

This landspout tornado was one of 4 observed at the same time and moved out of Wichita county.

Tornado, Scott

When
April 24, 4:28 PM CST to 4:35 PM CST
Where
Scott County, 11.87 mi WSW of Shallow Water to 11.47 mi WSW of Shallow Water
Rating
EF0
Path length
0.5 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.310, -101.120

This was one of four landspout tornadoes that occurred concurrently.

Tornado, Scott

When
April 24, 4:29 PM CST to 4:37 PM CST
Where
Scott County, 6.57 mi S of Modoc to 6.92 mi W of Shallow Water
Rating
EF0
Path length
0.79 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.387, -101.058

This was one of four landspout tornadoes that occurred concurrently.

Tornado, Scott

When
April 24, 4:34 PM CST to 4:41 PM CST
Where
Scott County, 4.99 mi NW of Shallow Water to 4.11 mi NW of Shallow Water
Rating
EF0
Path length
0.88 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.436, -100.978

This was one of four landspout tornadoes that were occurring concurrently.

Hail, Trego

When
April 24, 5:33 PM CST
Where
Trego County, 5.76 mi SSE of Collyer
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -100.090

Hail, Trego

When
April 24, 5:55 PM CST
Where
Trego County, 7.8 mi WNW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.930, -100.030

Hail, Trego

When
April 24, 6:25 PM CST
Where
Trego County, 11.49 mi SW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -100.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575322, 579985, 580052, 580054, 575323, 575324, 580063, 580064, 580065, 580066, 575325, 575326, 575327.